Advertisement

An existence result and evolutionary \(\varGamma \)-convergence for perturbed gradient systems

  • Aras Bacho
  • Etienne Emmrich
  • Alexander MielkeEmail author
Article
  • 15 Downloads

Abstract

The initial-value problem for the perturbed gradient flow
$$\begin{aligned} B(t,u(t)) \in \partial \varPsi _{u(t)}(u'(t))+\partial {\mathcal {E}}_t(u(t)) \ \text { for a.a. } t\in (0,T),\qquad u(0)=u_0, \end{aligned}$$
with a perturbation B in a Banach space V is investigated, where the dissipation potential \(\varPsi _u: V\rightarrow [0,+\infty )\) and the energy functional \({\mathcal {E}}_t:V\rightarrow (-\infty ,+\infty ]\) are non-smooth and supposed to be convex and nonconvex, respectively. The perturbation \(B:[0,T]\times V \rightarrow V^*,\ (t,v)\mapsto B(t,v)\) is assumed to be continuous and satisfies a growth condition. Under suitable assumptions on the dissipation potential and the energy functional, existence of strong solutions is shown by proving convergence of a semi-implicit discretization scheme with a variational approximation technique. Moreover, for perturbed gradient systems \((V,{\mathcal {E}}^\varepsilon ,\varPsi ^\varepsilon ,B^\varepsilon )\) depending on a small parameter \(\varepsilon >0\), we develop a theory of evolutionary \(\varGamma \)-convergence in terms of the suitable convergences of \({\mathcal {E}}^\varepsilon \), \(\varPsi ^\varepsilon \), and \(B^\varepsilon \) to the limit system \((V,{\mathcal {E}}^0, \varPsi ^0,B^0)\).

Keywords

Doubly nonlinear equations Generalized and perturbed gradient flows Evolutionary Gamma convergence Homogenization of reaction-diffusion systems 

Mathematics Subject Classification

35A15 35K50 35K85 49Q20 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgements

This research has been partially funded by Deutsche Forschungsgemeinschaft (DFG) through the grant SFB 910 Control of self-organizing nonlinear systems, Project A5 “Pattern formation in coupled parabolic systems” (for A.M.) and Project A8 “Nonlinear evolution equations: model hierarchies and complex fluids” (for A.B. and E.E.).

References

  1. 1.
    L. Ambrosio, N. Gigli, and G. Savaré. Gradient flows in metric spaces and in the space of probability measures. Lectures in Mathematics ETH Zürich. Birkhäuser Verlag, Basel, 2005.zbMATHGoogle Scholar
  2. 2.
    L. Ambrosio. Minimizing movements. Rend. Accad. Naz. Sci. XL Mem. Mat. Appl. (5), 19, 191–246, 1995.MathSciNetzbMATHGoogle Scholar
  3. 3.
    H. Attouch. Variational Convergence of Functions and Operators. Pitman Advanced Publishing Program. Pitman, 1984.zbMATHGoogle Scholar
  4. 4.
    H. Attouch. On Multivalued Evolution Equations in Hilbert Spaces. Israel J. Math., 12, 373–390, 1972.MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    J.-P. Aubin and H. Frankowska. Set-valued Analysis. Birkhäuser, Boston, 1990.zbMATHGoogle Scholar
  6. 6.
    E. J. Balder. A general approach to lower semicontinuity and lower closure in optimal control theory. SIAM J. Control Optim., 22, 570–598, 1984.MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    H. Brézis. Opérateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert. North-Holland Publishing Company, Amsterdam \(\cdot \) London, 1973.Google Scholar
  8. 8.
    A. Braides. \(\Gamma \) -Convergence for Beginners. Oxford University Press, 2002.CrossRefzbMATHGoogle Scholar
  9. 9.
    A. Braides. A handbook of \(\Gamma \)-convergence. In M. Chipot and P. Quittner, editors, Handbook of Differential Equations. Stationary Partial Differential Equations. Volume 3, pages 101–213. Elsevier, 2006.Google Scholar
  10. 10.
    C. Castaing and M. Valadier. Convex analysis and measurable multifunctions. Lect. Notes Math. Vol. 580. Springer, Berlin, 1977.Google Scholar
  11. 11.
    P. Colli. On some doubly nonlinear evolution equations in Banach spaces. Japan J. Indust. Appl. Math., 9, 181–203, 1992.MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    P. Colli and A. Visintin. On a class of doubly nonlinear evolution equations. Commun. Partial Differential Equations, 15(5), 737–756, 1990.MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    G. Dal Maso. An Introduction to \(\Gamma \) -Convergence. Birkhäuser Boston Inc., Boston, MA, 1993.CrossRefzbMATHGoogle Scholar
  14. 14.
    P. Dondl, T. Frenzel, and A. Mielke. A gradient system with a wiggly energy and relaxed EDP-convergence. WIAS preprint 2459, 2017.Google Scholar
  15. 15.
    N. Dunford and J. T. Schwartz. Linear Operator. Part I. Interscience, John Wiley & Sons, 1959.Google Scholar
  16. 16.
    I. Ekeland and R. Temam. Analyse Convexe et Problèmes Variationnels. Dunod, 1974.Google Scholar
  17. 17.
    M. Liero and S. Reichelt. Homogenization of Cahn–Hilliard-type equations via evolutionary \(\Gamma \)-convergence. Nonl. Diff. Eqns. Appl. (NoDEA), 2018.Google Scholar
  18. 18.
    M. Liero, A. Mielke, M. A. Peletier, and D. R. M. Renger. On microscopic origins of generalized gradient structures. Discr. Cont. Dynam. Systems Ser. S, 10(1), 1–35, 2017.MathSciNetzbMATHGoogle Scholar
  19. 19.
    A. Mielke. Deriving effective models for multiscale systems via evolutionary \(\Gamma \)-convergence. In E. Schöll, S. Klapp, and P. Hövel, editors, Control of Self-Organizing Nonlinear Systems, pages 235–251. Springer, 2016.Google Scholar
  20. 20.
    A. Mielke. On evolutionary \(\Gamma \)-convergence for gradient systems (Ch. 3). In A. Muntean, J. Rademacher, and A. Zagaris, editors, Macroscopic and Large Scale Phenomena: Coarse Graining, Mean Field Limits and Ergodicity, Lecture Notes in Applied Mathematics and Mechanics Vol. 3, pages 187–249. Springer, 2016.Google Scholar
  21. 21.
    B. S. Mordukhovich. Variational analysis and generalized differentiation I–Basic Theory. Springer Berlin, 2006.Google Scholar
  22. 22.
    A. Mielke, T. Roubíček, and U. Stefanelli. \({\Gamma }\)-limits and relaxations for rate-independent evolutionary problems. Calc. Var. Part. Diff. Eqns., 31, 387–416, 2008.MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    A. Mielke, R. Rossi, and G. Savaré. Nonsmooth analysis of doubly nonlinear evolution equations. Calc. Var. Part. Diff. Eqns., 46(1-2), 253–310, 2013.MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    A. Mielke, R. Rossi, and G. Savaré. Balanced-Viscosity (BV) solutions to infinite-dimensional rate-independent systems. J. Europ. Math. Soc., 18, 2107–2165, 2016.MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    A. Mielke, S. Reichelt, and M. Thomas. Two-scale homogenization of nonlinear reaction-diffusion systems with slow diffusion. Networks Heterg. Materials, 9(2), 353–382, 2014.MathSciNetzbMATHGoogle Scholar
  26. 26.
    M. Ôtani. Nonmonotone Perturbations for Nonlinear Parabolic Equations Associated with Subdifferential Operators, Periodic Problems. J. Diff. Eqns., 54, 248–273, 1982.MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    S. Reichelt. Error estimates for elliptic equations with not exactly periodic coefficients. Adv. Math. Sci. Appl., 25, 117–131, 2016.MathSciNetGoogle Scholar
  28. 28.
    S. Reichelt. Corrector estimates for a class of imperfect transmission problems. Asymptot. Analysis, 105, 3–26, 2017.MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    R. Rossi and G. Savaré. Gradient flows of non convex functionals in Hilbert spaces and applications. ESAIM Control Optim. Calc. Var., 12, 564–614, 2006.MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    E. Sandier and S. Serfaty. Gamma-convergence of gradient flows with applications to Ginzburg-Landau. Gamma-convergence of gradient flows with applications to Ginzburg-Landau., , 1627–1672, 2004.MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    S. Serfaty. Gamma-convergence of gradient flows on Hilbert spaces and metric spaces and applications. Discr. Cont. Dynam. Systems Ser. A, 31(4), 1427–1451, 2011.MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    U. Stefanelli. The Brezis-Ekeland principle for doubly nonlinear equations. SIAM J. Control Optim., 47(3), 1615–1642, 2008.MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    A. Visintin. Structural compactness and stability of semi-monotone flows. SIAM J. Math. Anal., 50(3), 2628–2663, 2018.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Aras Bacho
    • 1
  • Etienne Emmrich
    • 1
  • Alexander Mielke
    • 2
    • 3
    Email author
  1. 1.Sekretariat MA 5-3, Institut für MathematikTechnische Universität Berlin Straße des 17. Juni 136BerlinGermany
  2. 2.Weierstraß-Institut für Angewandte Analysis und StochastikBerlinGermany
  3. 3.Institut für MathematikHumboldt-Universität zu BerlinBerlinGermany

Personalised recommendations